Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 121, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2015, 3:02 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2015, 3:02 PM PDT (22:02 UTC)
- Expired
- Oct 4, 2015, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 136 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:25 PM PDT | FLASH FLOOD | 19 Wsw Shoshone, CA | CHP REPORTED A MAJOR ROAD WASHOUT BETWEEN MILE MARKERS 48 AND 49 ON BADWATER ROAD. |
| Oct 4, 5:45 PM PDT | FLASH FLOOD | 3 E Panamint Springs, CA | CHP REPORTS MUD AND DEBRIS ON SR 190 EAST OF PANAMINT VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787
WGUS55 KVEF 042202
FFWVEF
CAC027-071-050100-
/O.NEW.KVEF.FF.W.0121.151004T2202Z-151005T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PDT SUN OCT 4 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 600 PM PDT
* AT 259 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN CONTINUE TO DEVELOP OVER PARTS OF SOUTHERN DEATH VALLEY
NATIONAL PARK...NEAR BADWATER AND HIGHWAY 178. FLASH FLOODING IS
OCCURRING OR EXPECTED TO BEGIN SHORTLY. SEVERAL ROADS WITHIN DEATH
VALLEY NATIONAL PARK ARE CLOSED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHOSHONE...FURNACE CREEK...SR 127 NEAR DUMONT DUNES...BADWATER...
TECOPA...DUMONT DUNES...TEXAS SPRINGS CAMPGROUND...DANTES VIEW AND
DEATH VALLEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3633 11634 3538 11607 3527 11688 3634 11741
3649 11723 3618 11694 3672 11685
$$
BP2 follow-up statements
100
WGUS75 KVEF 042321
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT SUN OCT 4 2015
CAC027-071-050100-
/O.CON.KVEF.FF.W.0121.000000T0000Z-151005T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
421 PM PDT SUN OCT 4 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
NORTHWESTERN SAN BERNARDINO AND SOUTHEASTERN INYO COUNTIES...
AT 417 PM PDT...DOPPLER RADAR CONTINUE TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN NEAR DANTES VIEW AND HIGHWAY 178 WEST OF
SHOSHONE.
FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. MANY ROADS
WITHIN DEATH VALLEY NATIONAL PARK ARE CLOSED TRAPPING VISITORS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHOSHONE...FURNACE CREEK...SR 127 NEAR DUMONT DUNES...BADWATER...
TECOPA...DUMONT DUNES...TEXAS SPRINGS CAMPGROUND...DANTES VIEW AND
DEATH VALLEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3633 11634 3538 11607 3527 11688 3634 11741
3649 11723 3618 11694 3672 11685
$$
BP402
WGUS75 KVEF 050102
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 PM PDT SUN OCT 4 2015
CAC027-071-050110-
/O.EXP.KVEF.FF.W.0121.000000T0000Z-151005T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
602 PM PDT SUN OCT 4 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN BERNARDINO AND
SOUTHEASTERN INYO COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...HOWEVER FLOODING OF NORMALLY DRY WASHES
AND LOW LYING AREAS WILL CONTINUE. A FLOOD ADVISORY HAS BEEN ISSUED
FOR SOUTHEAST INYO COUNTY...INCLUDING DEATH VALLEY NATIONAL PARK
THROUGH 8 PM PDT.
LAT...LON 3633 11634 3538 11607 3527 11688 3634 11741
3649 11723 3618 11694 3672 11685
$$
BPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:35 PM PDT, 27 minutes earlier.
Area forecast discussion, Oct 4, 2:35 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 235 PM PDT SUN OCT 4 2015 .SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR NORMAL THURSDAY ONWARD. && .SHORT TERM...THROUGH TUESDAY NIGHT. SO FAR THE WEATHER HAS UNFOLDED MUCH AS ANTICIPATED WITH THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS TODAY MAINLY NORTH AND WEST OF INTERSTATE 15. MOST SIGNIFICANT RAINFALL TODAY HAS BEEN CONCENTRATED ACROSS NYE AND EASTERN INYO COUNTY AS WELL AS WESTERN CLARK COUNTY FROM THE SPRING MOUNTAINS WESTWARD. RAINFALL IN SOME POCKETS HAS BEEN IMPRESSIVE...WITH HARRIS SPRINGS NEAR MT. CHARLESTON PICKING UP 1.18 INCHES...AND 0.51 INCHES IN DESERT ROCK. SOME URBAN FLOODING HAS ALSO BEEN REPORTED IN PAHRUMP WITH HAIL UP TO PENNY SIZED EARLIER TODAY. GREATEST CONCERNS NOW ARE CONCENTRATED IN INYO COUNTY WHERE DEATH VALLEY HAS BEEN OBSERVING SOME FLOODING FROM HEAVY THUNDERSTORM ACTIVITY WHICH CONTINUES AT THIS HOUR. ALL IN ALL...A VERY ACTIVE AFTERNOON. IN SHARP CONTRAST AREAS FURTHER EAST HAVE BEEN LARGELY DRY. THE LAS VEGAS VALLEY HAS REMAINED DRY MOST OF THE DAY WITH THE EXCEPTION OF A FEW STORMS IN THE FAR WESTERN SUBURBS. AS THE LOW MAKES ITS APPROACH TONIGHT...ANTICIPATE ADDITIONAL BANDS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD EASTWARD. GREATEST CHANCES FOR SHOWERS AND THUNDERSTORMS IN LAS VEGAS LOOK TO OCCUR BETWEEN MIDNIGHT TONIGHT AND MIDDAY MONDAY. BE PREPARED FOR WET ROADWAYS IN THE METRO AREA MONDAY MORNING. THE OVERALL PHILOSOPHY OF THE FORECAST REMAINS UNCHANGED WITH MOST AREAS NORTH OF INTERSTATE 40 LIKELY TO RECEIVE MEASURABLE RAINFALL BY TOMORROW AFTERNOON. STRONG SHEAR IN PLACE ALONG WITH MODEST INSTABILITY WILL CONTINUE TO FAVOR THE POSSIBILITY OF ISOLATED STRONG THUNDERSTORMS WHICH MAY PRODUCE HAIL AND LOCALIZED FLASH FLOODING. IN THE HIGHER ELEVATIONS...SNOW HAS ALREADY BEGUN TO ACCUMULATE ABOVE 8500 FEET IN THE SIERRA AND AS THE LOW MOVES CLOSER TONIGHT...SNOW LEVELS WILL FALL IN THE SPRING MOUNTAINS WITH THE HIGHER PEAKS OF MT CHARLESTON AREA AND THE SHEEP RANGE PICKING UP SEVERAL INCHES OF SNOWFALL BY MONDAY AFTERNOON. IMPROVING CONDITIONS ARE EXPECTED MONDAY NIGHT INTO TUESDAY BUT SOME LINGERING SHOWERS WILL REMAIN AS THE LOW SLOWLY LIFTS EASTWARD INTO ARIZONA. .LONG TERM...WEDNESDAY THROUGH SATURDAY (FROM PREVIOUS DISCUSSION). THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK. && AVIATION...FOR MCCARRAN...WINDS WILL REMAIN FROM THE SOUTHEAST TO SOUTH BETWEEN 130 AND 180 DEGREES THROUGH THIS EVENING WITH GUSTS TO 25 KTS. THERE IS A SLIGHT POSSIBILITY OF A SHRA OR TSRA AT THE TERMINAL BUT MOST ACTIVITY WILL REMAIN TO THE WEST EARLY AND IMPACT THE BEATTY AND DAGGETT CORRIDORS. SHRA SHOULD TRANSITION TO A STEADIER RAIN WITH POSSIBLE EMBEDDED TSRA BETWEEN 10Z AND 12Z MONDAY AND LAST UNTIL BETWEEN 19Z AND 22Z MONDAY. DURING THIS PERIOD WILL BE THE BEST OPPORTUNITY FOR CIGS TO DROP DOWN TO AT LEAST 5K FEET AND LIKELY LOWER TO AROUND 3K FEET IN STEADIER OR HEAVIER PERIODS OF RAIN OR ANY TSRA. VSBY WILL ALSO LOWER AT TIMES TO MVFR OR LOWER. LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY. WINDS WILL MAINLY BE 8 KTS OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. RAIN AND ISOLATED TSRA ARE EXPECTED MONDAY IN ALL APPROACH CORRIDORS. ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER IN THE AFTERNOON INTO MONDAY EVENING WITH SHRA REMAINING AROUND THROUGH TUESDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY TSRA THROUGH MONDAY EVENING. OTHERWISE GUSTY SOUTHERLY WINDS THROUGH THIS EVENING UP TO 30 KTS THEN WINDS WILL MAINLY TRANSITION TO TYPICAL DIURNAL DIRECTIONS AT 12 KTS OR LESS. SHRA AND TSRA WILL BE AROUND THROUGH MONDAY AFTERNOON THOUGH SOME AREAS WILL TRANSITION TO A STEADIER PERIOD OF RAIN LATER TONIGHT INTO MONDAY MORNING. CIGS MAY DROP AS LOW AS 3K-6K FEET AND VSBY MAY DROP TO MVFR OR LOWER IN ANY STEADIER OR HEAVIER RAIN AND NEAR TSRA. MOUNTAIN OBSCURATIONS ARE EXPECTED ALONG WITH MECHANICAL TURBULENCE ALOFT DUE TO INCREASING WINDS WITH HEIGHT THIS EVENING. PRECIPITATION SHOULD BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM...OUTLER AVIATION...STACHELSKI LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 4, 1:37 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
137 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 4 SSE PAHRUMP 36.16N 115.96W
10/04/2015 E0.75 INCH NYE NV PUBLIC
SOCIAL MEDIA REPORT OF DIME-SIZED HAIL ON
THE SOUTH SIDE OF PAHRUMP. LOCATION
APPROXIMATED.
&&
CMSLocal storm report, Oct 4, 1:56 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 5 SW BEATTY 36.86N 116.84W
10/04/2015 NYE NV LAW ENFORCEMENT
NYE COUNTY SHERIFF'S OFFICE REPORTS FLOODING
AND DEBRIS OVER THE ROAD ON SR 374 AT MILE
MARKER 6.
&&
CMSLocal storm report, Oct 4, 2:00 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM LIGHTNING AMARGOSA VALLEY 36.64N 116.40W
10/04/2015 NYE NV LAW ENFORCEMENT
NYE COUNTY SHERIFF'S OFFICE REPORTS THREE
POWER POLES STRUCK BY LIGHTNING. TIME AND
LOCATION APPROXIMATED.
&&
CMSLocal storm report, Oct 4, 2:06 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 ESE FURNACE CREEK 36.45N 116.85W
10/04/2015 INYO CA PUBLIC
FLOOD WATERS ENTERED SEVERAL ROOMS AT THE
FURNACE CREEK INN. SR 190 WAS CLOSED IN
FRONT OF THE RESORT.
&&
CMSLocal storm report, Oct 4, 2:26 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD FURNACE CREEK 36.46N 116.87W
10/04/2015 INYO CA PUBLIC
SEVERAL ROADS WERE CLOSED ON THE EAST AND
SOUTH SIDE OF DEATH VALLEY NATIONAL PARK DUE
TO FLOODING, INCLUDING DAYLIGHT PASS ROAD,
BADWATER ROAD, AND SR 190 TO DEATH VALLEY
JUNCTION.
&&
CMSLocal storm report, Oct 4, 3:00 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN OCT 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 10 E PANAMINT SPRINGS 36.36N 117.29W
10/04/2015 INYO CA DEPT OF HIGHWAYS
CHP REPORTS BOULDERS NEEDED TO BE REMOVED ON
SR 190 AT TOWNE PASS.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:51 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 12:20 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 4, 1:19 PM PDT | Flash Flood Warning | VEF | Inyo | 5 hr |
| Oct 4, 2:09 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Oct 4, 3:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 4, 4:52 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 27 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.